Alert archive / Texas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 147, NWS Amarillo, TX

June 16, 2005Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 16, 2005, 7:07 PM CDT for Randall County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2005, 7:07 PM CDT (00:07 UTC)
Expired
Jun 16, 2005, 7:39 PM CDT
In force
32 min
Issued by
NWS Amarillo, TX
Area
Counties, with a storm outline in the text

County Randall County, TX

The radar

The Amarillo radar (KAMA), 34 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.1 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2005-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2005-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1286 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2971 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:45 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jun 16, 2:45 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
245 PM CDT THU JUN 16 2005

.DISCUSSION...
FOR TONIGHT...ANOTHER UPPER LEVEL SHORTWAVE TROF EXPECTED TO RACE
ESEWD ACROSS SRN HIGH PLAINS. THIS FEATURE...COUPLED WITH SUFFICIENT
MOISTURE AND INSTABILITY WILL LEAD TO THREAT OF TSTMS...GIVEN THAT
THE MID LVL WARM LAYER WILL BE OVERCOME. 18Z AMA SOUNDING STILL
SUGGESTED LOWER TO MIDDLE 90S TO BREAK THRU CAP. SHOULD THIS OCCUR...
CAPE VALUES WELL OVER 3000 J/KG MAY W0ULD BE REALIZED. TSTMS ARE
DVLPG OVER MOUNTAINS OF NM AND CO IN ADVANCE OF APCHG SHORTWAVE.
SYNOPTIC SITUATION FAVORABLE FOR SVR TSTMS SHOULD THE ABV SCENARIO
UNFOLD. WILL HOLD ON TO CHC POPS ALL ZNS TNGT AND RETAIN SVR
WORDING. HIGHEST POPS NERN ZNS.

FROM FRIDAY THRU NEXT THURSDAY...THE MAIN THEME OF THE FCST PCKG
WILL BE A BUILDING CNTRL US UPPER LVL RIDGE AND CORRESPONDING WARM
THICKNESSES AND INCREASE IN HEIGHTS. AS THIS OCCURS...MID LVL
CAPPING INVERSION WILL ALSO STRENGTHEN...AND SHOULD PRETTY WELL
SQUELCH TSTM DVLPMT...ESPECIALLY STARTING THIS WEEKEND AND
CONTINUING INTO MUCH OF NEXT WEEK IF PROGS ARE ANY INDICATION. WILL
MAINTAIN A DRY PCKG AFTER TNGT ALONG WITH TEMPS WARMING TO ABV
NORMAL VALUES FOR MOST OF THE 7 DAY PERIOD. PREVIOUS PCKG HAS THESE
ELEMENTS AND TRENDS COVERED AND HAVE RETAINED ITS INTEGRITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  91  66  95 /  30   0   0   0
BEAVER OK                  62  85  61  91 /  40   0   0   0
BOISE CITY OK              58  87  58  92 /  30   0   0   0
BORGER TX                  64  88  66  94 /  30   0   0   0
BOYS RANCH TX              63  90  66  95 /  30   0   0   0
CANYON TX                  66  92  67  96 /  30   0   0   0
CLARENDON TX               67  91  68  97 /  30   0   0   0
DALHART TX                 60  88  62  94 /  30   0   0   0
GUYMON OK                  61  86  60  91 /  40   0   0   0
HEREFORD TX                66  91  66  99 /  30   0   0   0
LIPSCOMB TX                64  86  63  92 /  40   0   0   0
PAMPA TX                   64  88  66  94 /  30   0   0   0
SHAMROCK TX                66  91  67  97 /  30   0   0   0
WELLINGTON TX              68  92  69  98 /  30   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

ANDRADE
Hazardous weather outlook, Jun 16, 4:13 PM CDT, 2 hours 54 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
413 PM CDT THU JUN 16 2005

OKZ001>003-TXZ001>020-171100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
413 PM CDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A TORNADO WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE
CENTRAL AND EASTERN OKLAHOMA PANHANDLE. OTHERWISE...THERE IS A
MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ALONG AND EAST
OF AN ELKHART KANSAS TO DUMAS TO BRICE LINE. WITH A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF THE OKLAHOMA AND TEXAS
PANHANDLES. THE COMBINATION OF SUFFICIENT MOISTURE...AN UNSTABLE
ATMOSPHERE...AND AN APPROACHING UPPER LEVEL LOW PRESSURE SYSTEM WILL
LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH TONIGHT ACROSS
THE PANHANDLES. A FEW OF THE STORMS MAY BECOME SEVERE...WITH VERY
LARGE HAIL...AND DAMAGING WINDS AS THE PRIMARY THREATS...AND A THREAT
FOR TORNADOES IN THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE. IN
ADDITION...BRIEF HEAVY RAINS MAY ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
THROUGH FRIDAY NIGHT ACROSS THE EASTERN OKLAHOMA AND TEXAS
PANHANDLES. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES
DURING THE AFTERNOON...EVENING...AND NIGHTTIME HOURS ON FRIDAY. A
FEW OF THE STORMS THAT DEVELOP MAY BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS EXPECTED TO BE THE PRIMARY THREATS. IN ADDITION...
LOCALLY HEAVY RAINS MAY ACCOMPANY THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD MONITOR THE LATEST FORECASTS AND
BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING...AND
AGAIN ON FRIDAY AFTERNOON AND EVENING IF NECESSARY.

BROST

In the hours before

Special weather statement, Jun 16, 4:47 PM CDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
447 PM CDT THU JUN 16 2005

OKZ003-162215-
BEAVER OK-
447 PM CDT THU JUN 16 2005

...STRONG THUNDERSTORM IN BEAVER COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER NORTHEASTERN BEAVER COUNTY AT
447 PM CDT...MOVING NORTHEAST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

SLATTERY
Special weather statement, Jun 16, 5:23 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
523 PM CDT THU JUN 16 2005

TXZ011-016-162330-
DEAF SMITH TX-OLDHAM TX-
523 PM CDT THU JUN 16 2005

...STRONG THUNDERSTORM IN DEAF SMITH AND OLDHAM COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF HEREFORD AT 523 PM
CDT...MOVING NORTHEAST AT 15 MPH.

ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR GLENRIO...MOVING NORTHEAST
AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

SLATTERY
Special weather statement, Jun 16, 5:46 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
546 PM CDT THU JUN 16 2005

TXZ016-017-162345-
DEAF SMITH TX-RANDALL TX-
546 PM CDT THU JUN 16 2005

...STRONG THUNDERSTORMS IN DEAF SMITH AND SOUTHWEST RANDALL COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED NEAR BUFFALO LAKE AT 546 PM CDT...
MOVING EAST AT 10 MPH. THIS STORM MAY AFFECT CANYON EARLY THIS EVENING.

ANOTHER STORM WAS LOCATED NEAR HEREFORD.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

SLATTERY
Special weather statement, Jun 16, 6:15 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT THU JUN 16 2005

OKZ003-170015-
BEAVER OK-
615 PM CDT THU JUN 16 2005

...STRONG THUNDERSTORM IN BEAVER COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF KNOWLES AT
615 PM CDT...MOVING SOUTHEAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

SLATTERY
Local storm report, Jun 16, 6:32 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
632 PM CDT THU JUN 16 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             BUFFALO LAKE            34.89N 102.13W
06/16/2005  0.88 INCH        RANDALL            TX   MEDIA

&&

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:19 PM CDTSevere Thunderstorm WarningAMAArmstrong53 min
Jun 16, 9:28 PM CDTSevere Thunderstorm WarningAMALipscomb78 min
Jun 16, 7:34 PM CDTSevere Thunderstorm WarningAMABeaver86 min
Jun 16, 7:58 PM CDTTornado WarningAMABeaver62 min
Jun 16, 8:59 PM CDTSevere Thunderstorm WarningAMABeaver91 min
Jun 16, 10:30 PM CDTSevere Thunderstorm WarningAMABeaver90 min

Nearby

Severe Thunderstorm Warnings in Texas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.